South Dakota, 2004

Hail and Damaging Winds in South Dakota, August 1, 2004

August 1, 2004 · NWS ABR · 13 events in 2 counties and zones

Large hail combined with strong winds caused quite a bit of crop and structure destruction from southwest Corson county across northern Dewey county. Crop losses were extensive in a wide band from north of Isabel to south of Timber Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Large hail combined with strong winds caused quite a bit of crop and structure destruction from southwest Corson county across northern Dewey county. Crop losses were extensive in a wide band from north of Isabel to south of Timber Lake. Many vehicles, windows, siding, and roofs were damaged by the large hail. Many trees were stripped of their leaves with countless branches and trees downed. Some power lines and poles were also downed causing power outages. At a farm southwest of Timber Lake, half the roof was torn off of an 80 foot barn and two tractors were damaged. The hail piled up to 6 to 10 inches on Highway 20 west of Timber Lake. Due to the slippery conditions, some vehicles slid into the ditch. Snowplows were dispatched to clear the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT SUN AUG 1 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL
WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING
CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY
EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR
CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING
INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING
REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO
MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER
WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL
MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND
OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY
THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS
WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN
STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME
PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES.

.LONG TERM...THURSDAY THROUGH MONDAY
NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE.
BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH
ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL
WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT
NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY
NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES
THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING
FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL
THROUGHOUT THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/TARVER
Hazardous weather outlook, Aug 1, 4:14 AM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT SUN AUG 1 2004

SDZ033>037-045-048-051-021000-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015>023-021000-
BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
TRAVERSE-WALWORTH-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES
IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL
BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING
THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY
AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Bismarck radar (KBIS), 152 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
August 1, 6:05 PM CST
Where
Corson County, 22 mi S of Keldron
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
45.617, -101.817

Hail, Corson

When
August 1, 6:10 PM CST
Where
Corson County, 22 mi SSE of Keldron
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.633, -101.650

Thunderstorm Wind, Corson

When
August 1, 6:53 PM CST
Where
Corson County, 20 mi S of Watauga
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.633, -101.533

Hail, Dewey

When
August 1, 6:55 PM CST
Where
Dewey County, 2 mi N of Isabel
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.417, -101.433

Hail, Dewey

When
August 1, 6:55 PM CST
Where
Dewey County, Isabel
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.383, -101.433

Hail, Corson

When
August 1, 6:57 PM CST
Where
Corson County, 22 mi SW of Bullhead
Measured
1.5 in hail
Reported by
NEWSPAPER
Coordinates
45.533, -101.400

Hail, Dewey

When
August 1, 7:00 PM CST to 7:20 PM CST
Where
Dewey County, 5 mi NW of Timber Lake
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.483, -101.133

Hail, Dewey

When
August 1, 7:00 PM CST
Where
Dewey County, 6 mi SW of Timber Lake
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.367, -101.167

Thunderstorm Wind, Dewey

When
August 1, 7:05 PM CST
Where
Dewey County, 9 mi SW of Timber Lake
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.350, -101.183

Hail, Dewey

When
August 1, 7:10 PM CST
Where
Dewey County, Timber Lake
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.433, -101.067

Hail, Dewey

When
August 1, 7:20 PM CST
Where
Dewey County, 7 mi S of Timber Lake
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.333, -101.067

Thunderstorm Wind, Dewey

When
August 1, 7:30 PM CST
Where
Dewey County, 6 mi WNW of Timber Lake
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.467, -101.183

Hail, Dewey

When
August 1, 8:05 PM CST
Where
Dewey County, La Plant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -100.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5420086, 5420087, 5420088, 5420092, 5420093, 5420170, 5420089, 5420171, 5420172, 5420094, 5420095, 5420091, 5420090.